New Jersey, 2015

Wildfire in New Jersey, May 7 to 8, 2015

May 7 to 8, 2015 · NWS PHI · 1 event in 1 county or zone

A large wildfire consumed 710 acres of forest within Shamong Township in Burlington County on the 7th and 8th. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A large wildfire consumed 710 acres of forest within Shamong Township in Burlington County on the 7th and 8th. The wildfire started about 1 p.m. EDT on the 7th near the intersection of U.S. Route 206 and Quaker Bridge Road in Shamong Township. The thick smoke conditions forced the closure of U.S. Route 206 between U.S. Route 30 and Atsion Road that afternoon. Evacuations were recommended in Shamong Township for homes between Stokes Road (County Route 541) and Atsion Road on the east side of U.S. Route 206. The fire occurred in a very inaccessible area that did have a wildfire in over 80 years. Helicopters took water from Atsion Lake to battle the blaze. The fire was 50 percent contained on the evening of the 7th and U.S. Route 206 was re-opened. Because of an inversion and a light east to southeast wind, smoke was smelled as far west as Bucks County in Pennsylvania. Dense fog on the morning of the 8th helped stopped the spread of the wildfire and it was 75 percent contained that morning. The wildfire was 100 percent contained later that day. No property was damage and no serious injuries were reported. While the wind was not strong on the 7th, the recent very dry weather (Only nine hundredths of an inch of rain had fallen at Atlantic City International Airport since April 23rd) and inaccessibility made it easier for this wildfire to spread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 7, 9:48 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, May 7, 9:48 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1048 AM EDT THU MAY 7 2015

.SYNOPSIS...
HIGH PRESSURE ANCHORED OFF THE NORTHEAST COAST THROUGH EARLY NEXT
WEEK. A LOW PRESSURE IS FORECAST TO LIFT THROUGH THE GREAT LAKES
REGION EARLY NEXT WEEK AND TOWARD THE NORTHEAST BY WEDNESDAY,
PULLING A COLD FRONT TO THE EAST COAST AROUND TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FEW CHANGED NEEDED. SOME CLOUDS ARE LINGERING ACROSS SRN NJ AND DE
PRESENTLY...BUT THEY WILL MIX OUT SHORTLY. A SUNNY AFTERNOON
EXPECTED WITH LIGHT WINDS. EARLIER TEMPS LOOK FINE...SO NO
CHANGES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
RIDGE AXIS MOVES DIRECTLY OVERHEAD OF THE REGION. AT THE SURFACE, A
RIDGE WILL RESULT IN WINDS SLOWLY VEERING TO SOUTHWESTERLY.
DEPENDING ON HOW QUICKLY THIS WIND SHIFT OCCURS, FOG IS POSSIBLE
OVER AREAS THAT HANG ON TO THE ONSHORE FLOW THE LONGEST, ESPECIALLY
GIVEN THE CONTINUED SUBSIDENCE IN THE MID AND UPPER LEVELS. HOWEVER,
MOST MODELS SHOW THE BOUNDARY LAYER SUB-SATURATED OVERNIGHT, SO HAVE
HELD OFF ON MENTIONING FOG IN THE GRIDS FOR NOW.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
NOT MUCH CHANGE TO THE LONG TERM GRIDS TONIGHT AS THE PATTERN
DOES NOT APPEAR TO WAVER TOO MUCH FROM WHAT HAS BEEN SEEN THE PAST
2-3 NIGHTS. THE MOST NOTABLE CHANGE COMES TOWARDS THE END OF THE
PERIOD AS THE BLOCKING GETS WASHED OUT AND REPLACED WITH
TROUGHING...TEMPERATURES DROP BACK TOWARDS THE SEASONAL LEVELS.

FRIDAY...DRY DAY EXPECTED WITH RIDGING ALOFT KEEPING A DECENT LID ON
THE REGION. TEMPERATURES WILL CLIMB BACK TOWARDS 80F IN MOST PLACES
WITH BUILDING MID-LEVEL HEIGHTS, EVEN WITH A LIGHT SOUTH-SOUTHEAST
FLOW EXPECTED.

SATURDAY - SUNDAY...WE CONTINUE WITH THE SLIGHT/CHANCE POPS EACH
AFTERNOON, MOSTLY SOUTHWEST-WEST OF THE METRO AREA WHERE MOISTURE
POOLING AND WARMER TEMPERATURES ARE EXPECTED. OUTSIDE OF THE
DIURNALLY DRIVEN CONVECTIVE SHOWERS FOG/DRIZZLE/STRATUS WILL OCCUR
EACH MORNING ACROSS MOST OF THE REGION...FOG MAY BE DENSE AT TIMES
ESPECIALLY IN AREAS WITH ADDED LOW-LEVEL MOISTURE FROM THE PASSING
SHOWERS. HIGHS WILL CLIMB A BIT HIGHER EACH AFTERNOON INTO THE LOW-
80S.

MONDAY - WEDNESDAY MORNING...AS A COOL FRONT APPROACHES...THERE WILL
BE GREATER MOISTURE, LIFT, AND INSTABILITY AVAILABLE AND THEREFORE
HIGHER POPS THAN PREVIOUS DAYS. GIVEN A SLOW FRONTAL PASSAGE WITH
AMPLE GULF/SUBTROPICAL MOISTURE AND THE REMNANTS OF WHATEVER FORMS
(TROPICAL OR NOT) ALONG THE SOUTHEAST COAST...HEAVY RAINFALL IS
POSSIBLE DURING THIS TIME FRAME.

WEDNESDAY - THURSDAY...GENERALLY A DRY FORECAST IS EXPECTED WITH
TROUGHING HAVING REPLACED THE RIDGING/FLAT FLOW WE'VE HAD IN PLACE
FOR SEVERAL DAYS. A DRIER AND MUCH COOLER AIRMASS, MORE SEASONAL,
WILL ENGULF THE REGION.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE,
KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS.

MOSTLY VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. SOME
LOCALIZED MIST/FOG MAY DEVELOP AFTER 06Z TONIGHT. BUT HOW LONG WE
KEEP CLOUD COVER AND DEW POINT TEMPERATURES WILL HAVE A BIG IMPACT
ON THE CHANCES FOR FOG TO DEVELOP. AT THIS POINT, HAVE ONLY
INCLUDED IN THE TAFS FOR KMIV AND KACY WHICH SHOULD HANG ON TO THE
ONSHORE FLOW THE LONGEST. WIND DIRECTION WILL BE CHANGING THROUGH
THE DAY, FROM NORTHEASTERLY CURRENTLY TO EASTERLY BY AROUND 18Z.
BY 21Z, MANY TAF SITES WILL BE SOUTHWESTERLY, EXCEPT KILG, KMIV,
AND KACY WHICH MAY STAY SOUTHEASTERLY THANKS TO THE INFLUENCES OF
THE BAY AND SEA BREEZES. STILL, WIND SPEED SHOULD BE LIGHT,
GENERALLY NEAR OR BELOW 10KT.

OUTLOOK...

FRIDAY...VFR. LIGHT SOUTH-SOUTHEAST WINDS EXPECTED.

SATURDAY - MONDAY...MOSTLY VFR. SOME EARLY MORNING MVFR/IFR
FOG/STRATUS POSSIBLE AT MOST OF THE TERMINALS...BETTER CHANCES
CLOSER TOWARDS THE COAST. SOUTHEAST FLOW GIVING WAY TO SOUTHWEST
WINDS ON SUNDAY. POSSIBLE AFTERNOON SHOWERS/THUNDER EACH
AFTERNOON...BETTER CHANCES ACROSS THE WESTERN TERMINALS.

&&

.MARINE...
WINDS AND SEAS SHOULD REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA
TODAY AND TONIGHT. WINDS WILL GRADUALLY SHIFT FROM NORTHEASTERLY
TO SOUTHERLY BY TONIGHT. WINDS SPEEDS OVERALL WILL BE AROUND 10
KNOTS...BUT ACROSS DEL BAY LATER THIS AFTERNOON...SOME SPEEDS WILL
INCREASE INTO THE 10 TO 15 KNOT RANGE.

OUTLOOK...

FRIDAY - MONDAY...GENERALLY A SUB-SCA FORECAST WITH SEAS INCREASING
A BIT UNDER A PERSISTENT SOUTHEASTERLY FLOW THROUGH SATURDAY. THE
FLOW THEN BECOMES MORE SOUTHWESTERLY ON SUNDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...HEAVENER
NEAR TERM...JOHNSON/O'HARA
SHORT TERM...JOHNSON
LONG TERM...HEAVENER
AVIATION...HEAVENER/JOHNSON
MARINE...HEAVENER/JOHNSON/O'HARA
Hazardous weather outlook, May 7, 2:51 AM EST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
351 AM EDT THU MAY 7 2015

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-080800-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
351 AM EDT THU MAY 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-080800-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
351 AM EDT THU MAY 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southeastern Burlington

When
May 7, 12:00 PM EST to May 8, 5:00 PM EST
Where
Southeastern Burlington forecast zone
Reported by
Park/Forest Service
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2015Every state in 2015This day in weather historyWarnings in New Jersey, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575672.